Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 63, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 24, 2002, 6:32 PM CDT for Cottle County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2002, 6:32 PM CDT (23:32 UTC)
- Expired
- May 24, 2002, 7:30 PM CDT
- In force
- 58 min
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
County Cottle County, TX
The radar
The Altus AFB radar (KFDR), 118 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 3:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 527 J/kg
- Mixed-layer CIN
- -275 J/kg
- Mixed-layer LCL
- 1568 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 423 m²/s²
- 0-3 km storm-relative helicity
- 435 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLUB 242332 SVRLBB TXC101-250030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 631 PM CDT FRI MAY 24 2002 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COTTLE COUNTY IN NORTHWEST TEXAS * UNTIL 730 PM CDT * AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL THE SIZE OF QUARTERS 19 MILES WEST OF LAZARE...OR ABOUT 14 MILES NORTH OF PADUCAH... MOVING EAST AT 20 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... LAZARE... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND HEAVY RAIN. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 1 2 9 0. LAT...LON 3431 10043 3415 10039 3418 10000 3432 10000
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 11:50 AM CDT, 6 hours 42 minutes earlier.
Area forecast discussion, May 24, 11:50 AM CDT, 6 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1150 AM CDT FRI MAY 24 2002 SURFACE ANALYSIS AT 16Z REVEALS COLD FRONT LOCATED FROM SOUTH OF GAGE TO NEAR AMARILLO TO TUCUMCARI. FRONT SHOULD MOVE VERY LITTLE THIS AFTERNOON DUE TO DEVELOPMENT OF SFC LOW NORTH OF LUBBOCK. TROF AXIS WAS BISECTING CWFA...LOCATED FROM THE SOUTHEAST TX PANHANDLE INTO THE PERMIAN BASIN...WHILE THE DRYLINE WAS LOCATED JUST EAST OF THE TX/NM BORDER. WILL UPDATE ZONES TO REFLECT A VARIETY OF WIND DIRECTIONS OCCURRING ACROSS THE CWFA DUE TO TROF AND SFC LOW. VERY FAVORABLE CONDITIONS SETTING UP FOR SEVERE WEATHER LATER THIS AFTERNOON AND EVENING...MAINLY OVER EASTERN SECTIONS OF THE AREA. DRYLINE EXPECTED TO MIX NEAR I-27 CORRIDOR THIS AFTERNOON WITH MAXIMUM CONVERGENCE TO OCCUR NEAR DRYLINE/TROF/FRONT INTERSECTION BETWEEN TULIA AND CHILDRESS. SEE LATEST SWODY1 FROM SPC FOR DETAILS. .LUB...NONE. SGE
In the hours before
Special weather statement, May 24, 2:49 PM CDT, 3 hours 43 minutes before
TXZ025-026-031-032-037-038-043-044-250200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 249 PM CDT FRI MAY 24 2002 THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH WHICH WILL BE IN EFFECT UNTIL 900 PM FOR THE FOLLOWING COUNTIES... CHILDRESS...COTTLE...DICKENS...HALL...KENT...KING...MOTLEY AND STONEWALL. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS...AND LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION...OR RADIO FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 3:23 PM CDT | Severe Thunderstorm Warning | LUB | Childress | 52 min |
| May 24, 3:28 PM CDT | Severe Thunderstorm Warning | LUB | Dickens | 47 min |
| May 24, 3:49 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, Motley | 56 min |
| May 24, 4:12 PM CDT | Severe Thunderstorm Warning | LUB | Childress | 63 min |
| May 24, 4:15 PM CDT | Severe Thunderstorm Warning | LUB | Dickens | 45 min |
| May 24, 4:39 PM CDT | Severe Thunderstorm Warning | LUB | King | 66 min |
| May 24, 4:41 PM CDT | Severe Thunderstorm Warning | LUB | Cottle | 49 min |
| May 24, 4:44 PM CDT | Severe Thunderstorm Warning | LUB | Kent | 46 min |
| May 24, 5:06 PM CDT | Severe Thunderstorm Warning | LUB | Dickens | 24 min |
| May 24, 5:15 PM CDT | Severe Thunderstorm Warning | LUB | Childress | 30 min |
| May 24, 5:17 PM CDT | Severe Thunderstorm Warning | LUB | Stonewall | 43 min |
| May 24, 5:21 PM CDT | Flash Flood Warning | LUB | Childress | 114 min |
| May 24, 5:46 PM CDT | Severe Thunderstorm Warning | LUB | King | 44 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.